Alert archive / Idaho / Wind Advisories in 2009

Wind Advisory 9, NWS Missoula, MT

March 15, 2009Clearwater County, Idaho County, Idaho

NWS Missoula, MT issued this wind advisory at Mar 15, 2009, 1:12 PM PDT for Clearwater County, Idaho County, Idaho. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Mar 15, 2009, 1:12 PM PDT (20:12 UTC)
Expired
Mar 15, 2009, 7:38 PM PDT
In force
6 hr
Issued by
NWS Missoula, MT

Counties Clearwater County, ID, Idaho County, ID

The radar

The Missoula radar (KMSX), 148 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2009-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2009-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KMSO 152012
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
212 PM MDT SUN MAR 15 2009

IDZ007-008-160300-
/O.NEW.KMSO.WI.Y.0009.090315T2012Z-090316T0300Z/
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
112 PM PDT SUN MAR 15 2009

...WIND ADVISORY IN EFFECT UNTIL 8 PM PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM PDT THIS EVENING. 

SOUTH WINDS OF 35 MPH WITH GUSTS TO 45 MPH WILL CONTINUE OVER THE
CAMAS PRAIRIE AND IN THE LOWER HELLS CANYON AND SALMON RIVER
REGIONS INTO THE EVENING HOURS AS A COLD FRONT APPROACHES THE
AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
1 follow-up statement
000 
WWUS75 KMSO 160238
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
838 PM MDT SUN MAR 15 2009

...GUSTY WINDS THROUGH MIDNIGHT...

.A STRONG COLD FRONT HAS PASSED THROUGH NORTHWEST MONTANA LEAVING
A VERY UNSTABLE ATMOSPHERE IN PLACE THROUGH THE REST OF THIS
EVENING. THIS WILL ALLOW STRONG AND GUSTY WINDS TO MIX TO THE
SURFACE THROUGHOUT THE REMAINDER OF THIS EVENING.

IDZ007-008-160345-
/O.CAN.KMSO.WI.Y.0009.000000T0000Z-090316T0300Z/
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
738 PM PDT SUN MAR 15 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE WIND
ADVISORY. 

WINDS SPEEDS HAVE DECREASED BELOW ADVISORY LEVELS AND WILL CONTINUE
TO DO SO THROUGHOUT THE NIGHT.

$$

MTZ001-003-160600-
/O.NEW.KMSO.WI.Y.0010.090316T0238Z-090316T0600Z/
KOOTENAI/CABINET REGION-FLATHEAD/MISSION VALLEYS-
838 PM MDT SUN MAR 15 2009

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT. 

SUSTAINED WINDS OF 15 TO 30 MPH WITH GUSTS BETWEEN 40 AND 50 MPH
CAN BE EXPECTED ACROSS NORTHWEST MONTANA...MAINLY NORTH OF HIGHWAY
200...THROUGH THE REMAINDER OF THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Mar 15, 7:04 AM PDT, 6 hours 8 minutes earlier.

Area forecast discussion, Mar 15, 7:04 AM PDT, 6 hours 8 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
804 AM MDT SUN MAR 15 2009

.DISCUSSION...

TODAY THROUGH TUESDAY...A POWERFUL PACIFIC STORM SYSTEM WILL BRING
HIGH ELEVATION SNOW AND LOW ELEVATION RAIN AND SNOW MIX TO WESTERN
MONTANA AND NORTH CENTRAL IDAHO DURING THE NEXT COUPLE OF DAYS.
DURING THE PAST SEVERAL FORECAST ITERATIONS...THE SPEED AT
WHICH MODEL GUIDANCE DEPICTS THE PACIFIC JET ENTERING AND EXITING
THE REGION HAS SLOWED CONSIDERABLY. HOWEVER...THE WARM NATURE OF
THIS SYSTEM IS EVIDENT...WITH SNOW LEVELS REMAINING MOSTLY ABOVE
3500 FEET ELEVATION THROUGH MONDAY. SNOW LEVELS WILL BRIEFLY DROP
TO LOWER ELEVATIONS AS THE SURFACE COLD FRONT PASSES THROUGH THE
REGION...LIKELY DELAYED UNTIL THIS AFTERNOON. THE MAIN FOCUS OF
PRECIPITATION DURING TODAY WILL BE NORTHWEST MONTANA...INCLUDING
THE LOOKOUT PASS AND GLACIER PARK AREAS. THE PACIFIC JET WILL
GRADUALLY SINK SOUTH THROUGH MONDAY...FOCUSING PRECIPITATION ON
LOCATIONS UNDERNEATH THE INTENSE UPPER LEVEL FLOW. WINTER WEATHER
HIGHLIGHTS REMAIN IN EFFECT THROUGHOUT THE REGION THROUGH MIDDAY
MONDAY. DESPITE THE PASSAGE OF A SURFACE COLD FRONT WITH THIS
SYSTEM...TEMPERATURES WILL NOT BE COOLED SIGNIFICANTLY AT LOWER
ELEVATIONS BEHIND THE FRONT. BY MONDAY EVENING...THE JET STREAM IS
ANTICIPATED TO MOVE EAST...ACCOMPANIED BY DECREASED PRECIPITATION
CHANCES. HOWEVER...CONTINUED UNSETTLED WEST TO EAST FLOW ALOFT
WILL MAINTAIN HIGH ELEVATION SNOW SHOWERS DURING TUESDAY.

TUESDAY NIGHT THROUGH SATURDAY...A PROGRESSIVE WESTERLY FLOW
ALOFT WILL BRING UNSETTLED WEATHER TO THE NORTHERN ROCKIES THROUGH
NEXT WEEKEND. NUMEROUS DISTURBANCES WILL COMBINE WITH PACIFIC
MOISTURE UNDER THIS FLOW PATTERN KEEPING SOME TYPE OF SHOWERS
GOING OVER THE MOUNTAINS EACH DAY. MOST OF THE VALLEYS WILL REMAIN
DRY OR ONLY RECEIVE A LIGHT AMOUNT OF PRECIPITATION.

&&

.AVIATION...
A PACIFIC STORM SYSTEM WILL AFFECT THE REGION DURING THE NEXT 24
HOURS. HIGH ELEVATION SNOW AND LOW ELEVATION RAIN AND SNOW MIX WILL
BE ENCOUNTERED FROM TIME TO TIME. LOW LEVEL WINDS WILL INTENSIFY IN
THE VICINITY OF A SURFACE COLD FRONT...ANTICIPATED TO PASS THROUGH THE
REGION DURING THIS AFTERNOON. TERRAIN OBSCURATIONS WILL BE
COMMONPLACE DURING THE FORECAST PERIOD AS WELL.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY UNTIL 3 PM MDT THIS AFTERNOON FOR
     KOOTENAI/CABINET REGION-LOWER CLARK FORK REGION.

     WINTER STORM WARNING UNTIL 6 AM MDT MONDAY FOR WEST GLACIER
     REGION.

     WINTER WEATHER ADVISORY UNTIL NOON MDT MONDAY FOR
     BITTERROOT/SAPPHIRE MOUNTAINS ABOVE 4500 FEET.

ID...WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 11 AM PDT
     MONDAY FOR NORTHERN CLEARWATER MOUNTAINS.

     WINTER WEATHER ADVISORY UNTIL 11 AM PDT MONDAY FOR SOUTHERN
     CLEARWATER MOUNTAINS ABOVE 4500 FEET.

&&

SHORT TERM...ZUMPFE
LONG TERM....KOLATA
AVIATION...ZUMPFE
Hazardous weather outlook, Mar 15, 4:20 AM PDT, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
520 AM MDT SUN MAR 15 2009

IDZ010-152100-
EASTERN LEMHI COUNTY-
520 AM MDT SUN MAR 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

.DAY ONE...TODAY AND TONIGHT

A PACIFIC STORM SYSTEM WILL BRING HIGH ELEVATION SNOW AND LOW
ELEVATION SNOW AND RAIN MIX TO AREA DURING TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AS THE PACIFIC STORM SYSTEM MOVES INTO IDAHO...GUSTY SOUTH WINDS WILL
DEVELOP TODAY IN ADVANCE OF A SURFACE COLD FRONT. ACCUMULATING
SNOW WILL BE PRESENT IN THE VICINITY OF LOST TRAIL PASS. SNOW
LEVELS WILL REMAIN HIGH THROUGH MONDAY...HOWEVER SNOW MAY BE
PRESENT FOR A TIME AT LOWER ELEVATIONS AS THE SURFACE COLD FRONT
PASSES THROUGH DURING MONDAY. HAZARDOUS WINTER WEATHER DRIVING
CONDITIONS MAY BE SEEN AT ALL ELEVATIONS MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ007-008-152100-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
420 AM PDT SUN MAR 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

.DAY ONE...TODAY AND TONIGHT

A PACIFIC STORM SYSTEM WILL BE PRESENT OVER THE AREA DURING TODAY
AND TONIGHT. GUSTY SOUTH WINDS UP TO 40 MPH ARE POSSIBLE FROM GRANGEVILLE
SOUTHWARD. HIGH ELEVATION SNOW AND LOW ELEVATION RAIN AND SNOW MIX
IS EXPECTED DURING THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SURFACE COLD FRONT WILL PASS THROUGH THE AREA DURING EARLY MONDAY
WITH SNOW LEVELS LOWERING TO THE VALLEY FLOORS FOR A TIME. A BRIEF
PERIOD OF HAZARDOUS WINTER WEATHER DRIVING CONDITIONS MAY DEVELOP
MONDAY MORNING WITH ACCUMULATING SNOW AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ007-043-152100-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
520 AM MDT SUN MAR 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A PACIFIC STORM SYSTEM WILL BE PRESENT DURING TODAY AND
TONIGHT...WITH HIGH ELEVATION SNOW AND LOW ELEVATION SNOW AND MIX
EXPECTED. SOUTHERLY WINDS WILL INTENSIFY OVER OPEN VALLEYS AND OVER THE
MOUNTAIN PASSES DURING THIS AFTERNOON...AHEAD OF A SURFACE COLD FRONT.
WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE DURING THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW WILL CONTINUE THROUGH MONDAY...MAINLY FOR HIGH
ELEVATIONS...WITH OCCASIONALLY GUSTY WESTERLY WINDS EXPECTED. THE
COMBINATION OF GUSTY WINDS AND SNOW MAY CREATE LOCAL HAZARDOUS
DRIVING CONDITIONS FROM SNOW AND BLOWING SNOW THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 8:07 PM PDTWinter Storm WarningMSOIdaho, Lemhi47 hr

Nearby

Wind Advisories in Idaho, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.